How to Reverse Tardive Dyskinesia
If you take antipsychotic medications, your doctor has probably talked to you about a potential side effect called tardive dyskinesia (TD), a disorder that causes involuntary, repetitive movements of your face and body. Symptoms of tardive dyskinesia run a spectrum of severity; they can be mild and barely noticeable or significantly impact your daily activities.
So, what happens if you develop this side effect? In some cases, tardive dyskinesia can be reversed, especially if it’s caught early. There are a few options to try.
1. Stop the medication causing tardive dyskinesia symptoms.
Older antipsychotic medications, also referred to as typical or first-generation antipsychotics, are most likely to cause tardive dyskinesia. These drugs are primarily used to treat psychiatric disorders, such as schizophrenia, bipolar disorder, or depression. Examples include haloperidol (Haldol), chlorpromazine (Thorazine), and fluphenazine (Modecate). Other medications, including drugs to treat nausea, seizures, depression, and Parkinson’s disease, may also cause TD.
These medications affect a chemical in your brain called dopamine which helps control movement. Interfering with dopamine can significantly help in treating your underlying condition, but it can lead to problems regulating your movement, as seen in the symptoms of tardive dyskinesia.
These symptoms usually don’t appear until months or years of medication use, though sometimes they can develop after as little as six weeks. You or those close to you may notice abnormal movements, such as:
- Sticking out your tongue
- Puffing your cheeks
- Pursing your lips
- Twisting your neck or trunk
- Tapping your feet
- Wiggling your fingers
If it’s safe to do so, the first-line treatment for tardive dyskinesia is usually to discontinue the older antipsychotic medication and see if symptoms resolve. However, this should only be done slowly and gradually, under the care of your doctor. You should never stop taking a medication on your own–and stopping the medication without tapering it slowly can actually make TD symptoms worse.
2. Switch to a newer antipsychotic.
If your doctor feels you need to remain on an antipsychotic medication, you might try a newer (atypical, or second-generation) one instead. These drugs are less likely to cause tardive dyskinesia, but it remains a possibility. Newer antipsychotic medications include:
- Risperidone (Risperdal)
- Olanzapine (Zyprexa)
- Clozapine (Versacloz)
3. Add medications that specifically treat tardive dyskinesia.
Two drugs have been approved to treat symptoms of tardive dyskinesia, valbenazine (Ingrezza) and deutetrabenazine (Austedo). They decrease the abnormal dopamine signaling in your brain and can improve uncontrolled movements. Tetrabenazine (Xenazine) is another medication that acts similarly but has a greater risk of serious side effects.
The supplement gingko biloba and the drugs clonazepam (Klonopin) and amantadine (Gocovri) may also improve symptoms of tardive dyskinesia.
Botulinum toxin (Botox) injections can also be used to relax small areas of affected muscles and stop uncontrollable movements.
4. Remember prevention and early detection are best.
Though tardive dyskinesia can be reversed, it isn’t always possible. The greatest chance of eliminating all symptoms occurs if tardive dyskinesia is detected early in its course. Of course, ideally you can prevent it from developing in the first place.
It helps to be aware of what can put you at higher risk of tardive dyskinesia, such as:
- Female sex
- Older age
- Non-white ethnicity
- Mood disorders
- Alcohol or substance abuse
- History of other movement disorder
- High dose or long duration of antipsychotic use
Keeping these factors in mind, don’t hesitate to notify your doctor right away if you or someone close to you believes you’re displaying symptoms of tardive dyskinesia. You may be able to stop it from becoming a permanent side effect.